This forum is for questions and support pertaining to mental health issues such as: Anger, Dementia, Depression, Family Problems, Memory Problems, Personality Disorders, Phobias, Schizophrenia, Transitions and Work Problems.
I have been on Celexa 20mg once a day for two years. I have taken a month and gradually reduced the dosage and now I am completely off it. Now I am having a series of unusual symptoms including a constant buzzing in my head. I n addition, I am having what I can best describe as brain rushes or brain contractions every few minutes. I know this is not blood pressure related because it doesn't change at all when I workout or run. The only time it seems to diminish at all is for an hour or so after I eat. Sometimes the rushes are so severe I lose my balance.
I am a 50 year old women who was on celexa for severe thinning of the vaginal tissue and it did reduce my incidents with infection. Since I have now stopped my period I can start taking other medications like the estring which can directly help the effected area. My doctor didn't want to give me any estrogren two years ago becaused my levels were still very high. She and I have not been able to find information on neurological problems related to going off the medicine for an otherwise VERY healthy women. (ie, vegetarion, non-smoker, non-drinker, fit). Thank you for any advice you can offer.
These are certainly familiar complaints from people going off of ssri's in general. Its commonly thought that that the receptor sensitivity is so different in each person that it is hard to predict what an effective tapering off is for an individual. Even though you followed the guidelines that would be sufficient for most, it may not have been enough for your particular biology.
One way to find out is to go back to a very small dose to see if that eliminates the symptoms, then taper off of that small dose.
The "buzzing" sensation you are describing is most likely a withdrawal symptom. I experienced the same thing last summer when I got off of Effexor XR for a couple months. I had a zapping, electric shock-like sensation in my head that last for about two weeks (it feels like there is some kind of electric current going through your head suddenly). This should eventually go away, though. If you read my post below, you will see that I am also having trouble with uncomfortable sensations in my head from antidepressants. The first time I took Effexor XR (for about nine months) it was very stimulating. The second time around, it still works, but it is not as stimulating as before, and on the days when it's not, I have an uncomfortable sensation in my head that ranges from tension to a decent headache. The only way to alleviate it for me is to drink caffeine, exercise, etc.. My theory is that the medicine kinda messed up my head, since it was too stimulating the first time and I was on it for a long time. Can you try to describe the "brain rushes" in more detail?
Also, if you take a look around at other online mental health forums, you will see that the "buzzing" sensation is a common symptom associated with stopping an antidepressant. Although most of the cases I've read were in reference to Effexor, I'm sure that Celexa might do the same thing.
I have found out that the buzzing in my head is called 'Tinnitus'. There is lots of info about it on the web and many posts about people experiencing it after being on Celexa for an extended period of time. Unforunately, most people say that once you have it, it doesn't go away.
The brain rushes are tiny 'zaps' as if being shocked electrically in the brain. Sometimes they are very minor and can happen as often as 4-5 times a minute. Other ones are very strong and affect my balance, my eyesight and my ability to talk. These last less than a second but are more difficult to ignore. Someone suggested that they are miniscule brain seizures created by the brain looking for the serotonin it is no longer getting from the drug.
Since I am a vegetarian, I may have to change my diet during the next couple of months. Turkey is one of the food items that helps the brain create serotonin, as well as bananas and eggplant which I eat lots of.
Has anyone tried CDP-choline? This is available at health food stores and is supposed to help get your brain chemicals back in balance. I'm not surre I want to put another chemical of any kind into my body!
Never again will I go on medication that is addictive. I did not no how this medication would be when I wanted to go off. I have been on Celexa for 1 year and I am crying as I am trying to go off of it. Electricity feels like it is going through my head. Does anyone know how long I will have to go through this? I am extremly exhausted and feel like I need to keep my stomach full at all times so that I don't vomit. If anyone can help me with any info please email me at ***@****
Flu season has begun, and I have felt like I have had flu without a fever. I kept telling my parents that I have been having "brain chills." How relieved am I to read your posts!
I tapered off my use of Celexa - I was down to half a pill (10 mgs.) every other day. My tapering was uneventful. But now I have ceased all Celexa and have had brain chills (which feel like electric shocks) and a migraine.
Mostly I am relieved to hear that this is not abnormal. So thanks.
Believe me, we are in this ugly withdrwal sympton for a long long time !!! The damn brain shock won't stop !!! May be we can make a case for class action law suit. Help ME !!! The shocks are so severe which jolted my entire body !@!!!! I have gone back to take at least 5 mg / day to keep me going....
Hi, I believe I am nearing my one year mark for celexa. I only have two prescriptions left so I figured I would begin to ween myself off of the medication (my primary care physician said she'd like to keep me on it for a year) Honestly, I ended up forgetting to pick up the prescription and when i remember I thought it would be interesting to keep waiting and see if i experienced any withdrawl (withdrawal) symptoms. I have experienced the following symptoms:
2. immediate depression
4. nausua if i do not keep my stomach full
5. feelings like i'm about to get the flu
Today I went ahead and picked up my prescription because I began to fear these side effects.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.